Prognosis Of Headache

Headache Medications May Cause Serotonin Syndrome


Serotonin syndrome is a condition that is caused as an adverse reaction to certain headache relieving medications. This condition is characterized by the increase of serotonin in the body, which is one of the several neurotransmitters.

Put simply, serotonin is a chemical that is located in the nervous system. The primary function of this chemical is to communicate between the brain and various neurons. Serotonin could be responsible for pain, depression, anxiety, migraines along with several other problems.

Causes
Though there could be several causes of the serotonin syndrome, it is the use of certain medications that is its primary cause. Triptans- a category of medicines used to treat migraine headaches could cause the problem. They affect the serotonin levels in the body, which could lead to serotonin syndrome.

Another category of medications known as selective serotonin reuptake inhibitors (SSRIs) is also known to increase the level of serotonin in the body. These medicines are primarily used to treat depression. Paxil and Prozac are some common examples of SSRIs.

Symptoms

Serotonin syndrome is accompanied by various symptoms. These symptoms could be cognitive, autonomic or somatic. The cognitive symptoms pertain to the one affecting the mind. These include hallucinations, coma, headache, mental confusions and hallucinations.

The autonomic symptoms are related to the automatic processes in the body. Autonomic symptoms of serotonin syndrome are sweating, nausea, hypertension, diarrhea and shivering. Somatic symptoms are the ones that affect the musculoskeletal system. Muscle twitching and tremor are some of the somatic symptoms of the problem.

Treatment
The first thing that you need to do to deal with the problem is stop taking the medication. In some cases, medications may be prescribed by the health care provider to control the symptoms. However, if the condition worsens, the patient may need to be hospitalized.  The treatment may include benzodiazepines, fluids by IV and cypropheptadine.

Prevention

Prevention is better than cure. Here too, you can avoid the problem to a great extent. Be careful about the medicines that you are consuming. Do not consume any headache relieving medication randomly. Make sure that you are consulting your health care provider before using a particular medicine.

In some cases, patients may end up dealing with serotonin syndrome even on using medications prescribed by their doctor. If the same is the case with you, it is important that you let your health care provider know about the same. He will be able to figure out alternative headache treatments for you.